F

or years, stories have surfaced how a handful of drugs used to treat Parkinson’s disease have been blamed for some unusual side effects, such as sudden sexual urges, compulsive eating and shopping, and pathological gambling. Now, a consumer advocacy group is demanding that the US Food and Drug Administration place serious warnings on the product labeling.

In a petition filed with the agency, Public Citizen says that its review of more than 80 studies warrants so-called Black Box warnings for all six drugs, including Requip and Mirapex. And the consumer group argues that evidence indicates there is a “causal” relationship between these widely used medicines, which are known as dopamine agonists, and impulse-control disorders.

In its analysis of the clinical trials, the consumer group found overall rates of compulsive behaviors varied, ranging from 2.6 percent to 18.4 percent, depending on how Parkinson’s patients were assessed by doctors. But Public Citizen cautioned the results should be interpreted conservatively due to the potential for underreporting, since such symptoms may not be easily associated with the drugs.

advertisement

The consumer group also maintained that current labeling is unhelpful, because the risks are described inconsistently, are often easily overlooked or, in some cases, are misleading. Moreover, Public Citizen complained that not all manufacturers distribute what are known as product inserts, which contain cautionary messages about a medicine for patients.

“The current warnings found in the drugs’ labels are far too weak and do not adequately warn prescribers and patients about these serious risks,” Dr. Michael Carome, director of Public Citizen’s Health Research Group, which filed the petition, said in a statement. “The FDA should move swiftly before these side effects devastate any other patients’ lives.”

The petition reiterated examples found in earlier studies, such as one man, who was prescribed Requip and reportedly demanded his wife have sex several times per day. He also propositioned his daughter’s friend for sex in return for money to relieve her financial difficulties. In addition, he requested that his son and daughter-in-law “form a threesome.”

Then there was a woman who was prescribed Mirapex and “spent all her retirement salary in three days by giving it away to beggars, doing excessive shopping, and playing lotto games.” The petition also cited a report in which a 64-year-old woman who couldn’t stop eating peanuts or chocolate chips after being prescribed the same drug.

We asked GlaxoSmithKline, which sells Requip, and Boehringer Ingelheim, which sells Mirapex, for comment and will update you accordingly.

Meanwhile, Peter Schmidt, senior vice president and chief mission officer at the National Parkinson Foundation, a non-profit patient group wrote us that “while we are pleased that Public Citizen is focusing on a problem that truly affects the lives of people with Parkinson’s, we hope the outcome of this process is not a black-box warning.”

“… While the treatment effects of dopamine agonists can dramatically improve quality of life, patients who experience impulse control disorders because of these medications need to recognize early that those symptoms are being caused by the medication and can usually be effectively addressed by their neurologists,” he said.

As for the FDA, an agency spokeswoman wrote us that the FDA will review the petition and respond directly to Public Citizen. There was no timetable given for when a response would be made. The FDA, by the way, recently issued a public health warning about compulsive behaviors tied to the Abilify antipsychotic, but did not require a Black Box warning.

This is not the first time such warnings have been urged. Two years ago, researchers in a paper in JAMA Internal Medicine found impulse control disorders were more closely associated with the drugs than had been previously demonstrated and called for Black Box warnings. “The associations were significant, the magnitude of the effects was large, and the effects were seen for all six” drugs, they wrote.

Public Citizen, in fact, cited this analysis, which reviewed 2.7 million domestic and foreign side effects that were reported to the FDA between 2003 and 2012. The researchers identified 1,580 that involved behaviors associated with impulse control disorders, including 710 that were identified with dopamine receptor agonists, mostly among men older than 55 years of age, and 870 associated with other drugs.

Newsletters

Sign up for our Pharmalot newsletter

Please enter a valid email address.

Using a statistical analysis, the researchers also found the proportion of side effects involving impulsive behavior was 277 times higher than drugs used to treat other central nervous system ailments, such as epilepsy, depression and schizophrenia. Such analyses are often used to identify causal connections in side effect reports, although the researchers acknowledged limitations to this approach.

This post was updated the following day to include a comment from the National Parkinson Foundation.

Leave a Comment

Please enter your name.
Please enter a comment.

  • I was on a cocktail of many PD drugs over the course of 3 years. I never felt better from any and did excessive shopping. It was a living hell my husband found me many nights under the covers shopping on my iPad or “punding” in my closet rearranging my clothes and shoes until I would land on my back and couldn’t get up, usually at 3am

  • mirapex was the first medecine given to me for PD. It was a night mare. I had all the side effects, addictions, mood swings, smelling hearing things. I. Thought i was going crazy. Changed doctor and medication. Now everything is under control. For me Mirapex is a big no-no!

  • I was diagnosed as being bipolar in 1986 but was told by Dr Spain in my Missouri Air National Guard unit that I may have been bipolar as early as 1971 when I enlisted in the US Air Force at the age of 19. He said this because he said becoming bipolar usually occurs in men in their late teens and early twenties. I was prescribed lithium and I still take it today. I was diagnosed with Parkinson’s disease in 2008 and I have experienced more depressive episodes since having both illnesses. I have talked to my doctors, I have 10 of them and I have talked to the pharmacist a couple of times to make sure that there is no drug interaction amongst my medicine, all 20 of them. I also have dementia and arthritis. I take 15mg of morphine every 12 hours plus I receive cortisone shots every other month as needed. Thank you.

  • Either I take the meds and I have some relief and all the side effects or
    No meds and can’t stand myself.

  • I have been diagnosed with Parkinsons since 2005 taking carbidopa/levodopa, and azelect. My nerologist recently has also added pramipexole because my complaint of feeling lathargic mid day! Recently I have been “swaying” ! My doctor has reduced the Azelect & Pramipxole to 1/2 the dosage but I find I am still swaying when I stand still in one place, I understand this also is a symtom of too much dopomine! It is so frustrating to adjust these meds by trial and era. I was curious if any other person has experience this and/ or anyone else has taken this particular medicine prescribed by their nerologist?

Sign up for our Morning Rounds newsletter

Your daily dose of what’s new in health and medicine.

X